Everyone seems to react differently, not just to the disease, but to the medications and their inevitable side effects. I think it is important to recognize that you may well have a neurologist, a family physician, and maybe some others, but … you are your own doctor. Only you can directly assess the nuances of the disease and the meds, especially non motor symptoms such as apathy, lack of motivation, depression, and so on. The disease, and also the meds, affect our mind as much as our body. If you haven’t already done so, it might be good to acquire a second neurologist, for a second opinion. One way to do this “on the cheap” is to volunteer for a clinical trial of some kind. You’ll be well poked and prodded, and it won’t cost any money (only some time), and you’ll learn a lot from all the researchers involved with your study.
I’m not sure if this will be helpful to you, but it has been helpful to me. I treat PD as a new partner in life, or a new room mate. One I cannot get rid of, but we can accommodate each other. When during the day/week/month do I want my best times to be? If I’m getting up in front of people, should I slightly over-medicate to reduce shaking, or slightly under-medicate to increase clarity of thought? These are the kinds of realities that PD patients face, and both you and I are among them.
You ask if you can reasonably expect to continue with your profession? I’d say: do it as long as it feels worth doing, but have a backup plan in place for what to do it you decide you can’t continue working. The stress of worrying about “I can’t continue but I also can’t stop” will make all of life worse, including PD, since stress brings out the symptoms.
Final thought: There is lots of research happening now. When I was diagnosed 3 1/2 years ago, I felt that within 5 – 10 years, symptom progression would likely be stopped. I still believe that. But on this forum, I bet there are people who believed that 5 – 10 years ago, and yet here we still are. At best, we’re all going to have to deal with the same kind of uncertainty that you are expressing in your post, for a while longer.